Michigan, 2014

Winter Weather in Michigan, March 17 to 19, 2014

March 17 to 19, 2014 · NWS MQT · 7 events in 7 counties and zones

A low pressure system tracking through the Great Lakes region dropped moderate snow over portions of west and central Upper Michigan from the 17th into the 19th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system tracking through the Great Lakes region dropped moderate snow over portions of west and central Upper Michigan from the 17th into the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 17, 11:22 PM CST, 8 minutes earlier.

Area forecast discussion, Mar 17, 11:22 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
122 AM EDT TUE MAR 18 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 349 PM EDT MON MAR 17 2014

CURRENTLY...THERE IS A SHORTWAVE OVER SE ID AND AN ASSOCIATED 989MB
SFC LOW OVER NW WY. AHEAD OF THIS SYSTEM...A BAND OF FGEN IS HANGING
OUT JUST S AND PARTIALLY INTO THE FAR SRN CWA...WHICH ALONG WITH WAA
IS PRODUCING SOME LIGHT SNOW ACROSS MUCH OF WI AND UPPER MI. THIS
SNOW WILL TAPER OFF THIS EVENING WHILE PRODUCING SOME MINOR SNOW
ACCUMULATIONS OF LESS THAN 1.5 ADDITIONAL INCHES.

A STRONG MID LEVEL /600-700MB/ BAND OF FGEN WILL MOVE INTO FAR WRN
UPPER MI AROUND 06Z TUE. BY 12Z TUE...THE MID LEVEL FGEN BAND WILL
STRETCH ACROSS NRN UPPER MI WHILE STRONGER LOW LEVEL FGEN MOVES INTO
FAR WRN UPPER MI AND MOVES N THROUGH THE DAY. THIS SHOULD RESULT IN
A BAND OF MODERATE SNOW THAT WILL STEADILY LIFT N THROUGH UPPER MI
FROM AFTER MIDNIGHT TONIGHT INTO TUE AFTERNOON BEFORE BECOMING
NEARLY STATIONARY OVER FAR WRN/NRN LAKE SUPERIOR. THERMAL PROFILES
ARE SUPPORTIVE OF ALL SNOW THROUGH THE DAY. MODELS DO NOT SHOW THE BAND
BECOMING STATIONARY OVER THE U.P. AT ALL...WHICH HELPS KEEP SNOWFALL
ACCUMULATIONS TO AROUND 3 INCHES IN 18 HOURS FROM IRONWOOD TO COPPER
HARBOR WITH LESSER ACCUMULATIONS E. EVEN IF SOME AREAS SEE ADVISORY
ACCUMULATIONS...HIGH TEMPERATURES IN THE LOW TO MID 30S AND ANY
SOLAR ENERGY THAT CAN GET THROUGH THE CLOUDS SHOULD HELP MELT SOME
OF THAT SNOW AS IT FALLS DURING THE DAYTIME. DECIDED TO CANCEL THE
WINTER STORM WATCH THAT WAS IN EFFECT FOR WRN UPPER MI FOR THE DAY
TUE SINCE ACCUMULATIONS ARE EXPECTED TO BE BELOW ADVISORY LEVEL.
COORDINATED WITH THE LONG TERM FORECASTER AND SURROUNDING OFFICES ON
THE HEADLINES AND WE DECIDED TO TRIM IT BACK TO 00Z WED.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 439 PM EDT MON MAR 17 2014

THE 12Z RUNS HAVE BECOME MUCH MORE IN LINE WITH THE TRACK OF THE SFC
LOW OVER N MO/FAR S IA AT 00Z...TO GRB-MKE BY 12Z...NEAR THE
MACKINAC BRIDGE AND N LOWER MI BY 18Z...AND E OF DRUMMOND ISLAND BY
00Z THURSDAY. THE NAM CONTINUES TO BE A BIT ON ITS OWN...SLIGHTLY W
OF MODEL CONSENSUS. WILL RELY MORE HEAVILY ON THE NON-NAM SOLUTIONS
FOR THIS PERIOD.

POCKET OF WARM AIR WILL SURGE IN NEAR LAKE MI TUESDAY NIGHT INTO MID
DAY WEDNESDAY. SNOWFALL AMOUNTS ON THE ORDER OF 3 TO 7 INCHES WILL
BE POSSIBLE ACROSS MUCH OF WESTERN AND CENTRAL UPPER MICHIGAN...WITH
SLIGHTLY HIGHER AMOUNTS OVER FAR WESTERN UPPER MICHIGAN. CONTINUED
THE WINTER STORM WATCH FOR THE TONIGHT THROUGH WEDNESDAY TIME
PERIOD...WITH THE BEST CHANCE OF UPSLOPE/LAKE ENHANCED PRECIP OVER W
UPPER MI WEDNESDAY AFTERNOON. GOOD MOISTURE IN THE DGZ /GENERALLY
600-700MB/ ALIGNING WITH OMEGA. WILL NEED TO WAIT ANOTHER ROUND TO
SEE IF THE W HALF WILL NEED TO BE BROUGHT UP TO WARNING
CRITERIA...OR IF MUCH OF W AND CENTRAL UPPER MI WOULD BE BETTER
SERVED UNDER A WINTER WX ADVISORY. CONTINUED THE SPS FOR NON-WATCH
LOCATIONS. BEHIND THE LOW WE WILL HAVE STEADY NW WINDS WEDNESDAY
NIGHT...WITH GUSTS JUST OFF SHORE ON THE ORDER OF 25 TO 35KTS.
EXPECT QUICKLY DIMINISHING WINDS THURSDAY AS THE SFC RIDGE OVER E MN
AT 12Z PUSHES ACROSS UPPER MI/LAKE SUPERIOR THROUGH THE DAY. OUT TO
OUR W THE NEXT LOW STRETCHED FROM THE MT/ND/SASKATCHEWAN BORDER AT
18Z THURSDAY WILL SINK SE TO S MN AND IA BY DAYBREAK FRIDAY.

THE SFC LOW STILL LOOKS TO CLIP S LAKE MI BY 00Z SATURDAY /WITH THE
17/00Z RUN OF THE ECMWF EVEN FARTHER TO THE S/. WHILE THE MAIN
IMPACTS FROM THE SFC LOW WILL REMAIN TO OUR S...THE 500MB PATTERN
DOES SHOW A SIGNIFICANT SHORTWAVE SINKING ACROSS THE UPPER GREAT
LAKES. 850MB TEMPS OF -4 TO -6C AT 0Z SATURDAY WILL QUICKLY FALL
BEHIND THE EXIT OF THE SFC LOW...WITH INCREASING N-NW BRINGING 850MB
TEMPS DOWN TO -15 TO -20C BY 8Z SATURDAY. DEPENDING ON HOW MUCH ICE
IS LEFT ACROSS LAKE SUPERIOR...LIGHT TO MODERATE LES WILL BE
POSSIBLE FOR A SHORT PERIOD. THE MAIN PROBLEM WILL BE THE LOSS OF
THE DGZ LATE SATURDAY AFTERNOON INTO SUNDAY MORNING. SNOW WILL STILL
BE POSSIBLE...BUT DRIER HIGH PRESSURE SLIDING IN FROM THE N PLAINS
SUNDAY MORNING WILL MOVE OVERHEAD THROUGH SUNDAY NIGHT. A COLD
WEEKEND WILL BE THE RESULT...WITH HIGHS SATURDAY IN THE 20S AND ON
SUNDAY IN THE TEENS FOR THE MOST PART.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 121 AM EDT TUE MAR 18 2014

KIWD AND KCMX...WILL SEE GENERALLY MVFR CONDITIONS UNTIL LATE
TONIGHT/TUE MORNING WHEN THE NEXT SNOW BAND MOVES ACROSS THE AREA
ALONG AN INVERTED SFC TROUGH FROM  A LOW PRESSURE SYSTEM MOVING
THROUGH THE CENTRAL PLAINS. WHEN SNOW BAND LIFTS NORTH...EXPECT SOME
IMPROVEMENT TUE AFTERNOON. YET ANOTHER SNOW BAND WILL BRING LOW MVFR
TO IFR CONDITIONS BY LATE TUE EVENING.

KSAW...EXPECT IFR CONDITIONS TO IMPROVE BRIEFLY TO MVFR OVERNIGHT
BEFORE THE NEXT SNOW BAND MOVES THROUGH THE AREA AROUND 12Z.
CONDITIONS COULD AGAIN LOWER TO NEAR IFR AROUND 12Z BUT THEN IMPROVE
ONCE AGAIN IN THE AFTERNOON AS THE SNOW BAND LIFTS NORTH. EXPECT
CONDITIONS TO LOWER AGAIN TOWARD IFR TUE EVENING AS ANOTHER BAND OF
SNOW APPROACHES FROM THE SW.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 349 PM EDT MON MAR 17 2014

S WINDS UP TO 25-30KT THIS AFTERNOON HAVE RESULTED UNDER SHARPENING
PRESSURE GRADIENT BETWEEN SLOWLY DEPARTING HIGH PRESSURE AND
DEVELOPING LOW PRESSURE TO THE W IN THE PLAINS. AS THIS LOW MOVES
TOWARD THE UPPER GREAT LAKES ON TUE INTO WED...LIKELY PASSING JUST
TO THE S OF UPPER MI...THE FLOW WILL BACK TO THE E AND THEN N BY
WED...WITH WINDS INCREASING UP TO 30 KTS ON WED. THE STRONG WINDS
WILL DIMINISH STEADILY THROUGH THU AS A TRAILING HIGH PRESSURE RIDGE
MOVES INTO THE UPPER LAKES. A STRONGER N WIND UP TO 25-30KT MAY
DEVELOP ON FRI AS A LOW PRESSURE SYSTEM PASSES TO THE S THROUGH THE
LOWER LAKES.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER STORM WATCH FROM THIS EVENING THROUGH WEDNESDAY EVENING
     FOR MIZ001>003-009.

LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...TITUS
LONG TERM...KF
AVIATION...VOSS
MARINE...TITUS
Hazardous weather outlook, Mar 17, 2:00 PM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
400 PM EDT MON MAR 17 2014

MIZ001>007-009>014-084-085-181200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
400 PM EDT MON MAR 17 2014 /300 PM CDT MON MAR 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LOW PRESSURE SYSTEM TRACKING OVER THE UPPER GREAT LAKES WILL
BRING A WINTRY MIX OF PRECIPITATION TO UPPER MICHIGAN TUESDAY THROUGH
WEDNESDAY. DEPENDING ON THE TRACK OF THE LOW...SOME AREAS MAY SEE A
PLOWABLE SNOW WHILE OTHER LOCATIONS COULD EXPERIENCE A PERIOD OF
FREEZING RAIN AND ICY CONDITIONS. SEE THE LATEST WINTER STORM WATCH
AND SPECIAL WEATHER STATEMENTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-181200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
400 PM EDT MON MAR 17 2014 /300 PM CDT MON MAR 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTH TO NORTHWEST GALES TO 35 KNOTS WILL BE POSSIBLE OVER PORTIONS
OF CENTRAL LAKE SUPERIOR WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-181200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
400 PM EDT MON MAR 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

In the hours before

Local storm report, Mar 17, 8:26 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1026 PM EDT MON MAR 17 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     SNOW             4 NE IRON MOUNTAIN      45.87N 88.00W
03/17/2014  M2.9 INCH        DICKINSON          MI   PUBLIC

            SNOW DURATION 12 HOURS

&&

NWS MARQUETTE MI
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Gogebic

When
March 17, 11:30 PM CST to March 18, 11:30 AM CST
Where
Gogebic forecast zone
Reported by
Public
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

There was a public report of 6.5 inches of snow in 12 hours in Ironwood.

Winter Weather, Baraga

When
March 18, 4:00 AM EST to 4:00 PM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer near Watton measured 4.1 inches of snow in 12 hours. There was also a public report of 3.8 inches of snow over eight hours in Herman.

Winter Weather, Marquette

When
March 18, 6:00 AM EST to 1:00 PM EST
Where
Marquette forecast zone
Reported by
Public
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Locations near Harvey, National Mine, Negaunee and West Ishpeming reported snowfall amounts of four to five inches over a seven-hour period.

Winter Weather, Ontonagon

When
March 18, 7:00 AM EST to 11:00 AM EST
Where
Ontonagon forecast zone
Reported by
Public
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

There was a public report of four inches of snow in approximately four hours at Paulding.

Winter Weather, Delta

When
March 18, 6:00 PM EST to March 19, 8:00 PM EST
Where
Delta forecast zone
Reported by
Public
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

There was a public report of an estimated 7.2 inches of snow in approximately 26 hours.

Winter Weather, Menominee

When
March 19, 1:30 AM CST to 9:00 AM CST
Where
Menominee forecast zone
Reported by
Trained Spotter
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

The spotter in Menominee measured 3.5 inches of snow in less than eight hours.

Winter Weather, Alger

When
March 19, 6:30 AM EST to 8:30 PM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The spotter in Wetmore measured 6.2 inches of snow in 14 hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507757, 507756, 505211, 507755, 507780, 507767, 507769.